Health Information Management

ICD-10-CM modifies Table of Drugs

JustCoding News: Outpatient, September 19, 2012

Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Outpatient!

In a perfect world, patients would take the medication prescribed by their physician as directed.

However, for a variety of reasons, some patients don’t always take the full dose of their medication, do not take every dose of their medication, or do not take the medication at all.

Sometimes that lack of adherence to physician orders results in adverse events. Currently in ICD-9-CM, coders don’t have a category for underdosing in the Table of Drugs. That changes in ICD-10-CM.
Coders also need to note some other changes ICD-10-CM makes to the Table of Drugs.

Table of Drugs codes
First, coders will notice that all of the codes begin with T. Coders no longer find E codes that identify the nature of a poisoning, says Shannon McCall, RHIA, CCS, CCS-P, CPC, CPC-I, CEMC, CCDS, director of HIM and coding at HCPro, Inc., in Danvers, Mass.

“I think they’ve simplified the use of this table by having headers that are more specific to the actual scenario,” McCall says.

In addition, the codes located on the table (T36–T50) are combination codes, says Ann Zeisset, RHIT, CCS, CCS-P, president of Ann Zeisset Consulting in St. Louis.

The Table of Drugs in ICD-10-CM includes the following headers:

  • Poisoning, accidental (unintentional)
  • Poisoning, intentional, self-harm
  • Poisoning, assault
  • Poisoning, undetermined
  • Adverse effect
  • Underdosing

The headers differ from those in ICD-9-CM. For example, in ICD-9-CM, any poisoning that was intentional was classified as a suicide attempt. In ICD-10-CM, that category becomes poisoning, intentional, self-harm, which is a little more generic. Some people may intentionally poison themselves with a specific drug, but they are not attempting suicide, McCall says.

ICD-10-CM does retain the undetermined category for poisons. So if the provider cannot determine whether the poisoning was accidental, intentional self-harm, or an assault, coders still have a way to report the condition as a poisoning.

Coders should first report a code from categories T36–T65, followed by the code that specifies the nature of the adverse effect, poisoning, or toxic effect, Zeisset says.

Adverse effects
The Table of Drugs includes two new headings: adverse effect and underdosing.

In ICD-9-CM, coders used the therapeutic use column on the Table of Drugs when reporting an adverse effect, which often created confusion, McCall says.

ICD-10-CM eliminates any potential confusion by adding a column specifically for adverse effects.
Coders report codes from this column when the correct patient took the correct dosage of the correct drug and suffered an adverse effect, McCall says.

For example, if a patient suffered an adverse effect from taking cefmenoxime, coders would report T36.1X5A for an initial visit for the adverse effect.

An instructional note at the beginning of category T36 instructs coders to use additional codes for all manifestations of poisonings and adverse effects. That is very similar to what coders currently do in ICD-9-CM, McCall says.

So if a patient overdoses on a substance and suffers a minor adverse event, such as dizziness, coders would report two codes: one for the poisoning and one for the dizziness, McCall says.

Examples of adverse events include:

  • Tachycardia
  • Delirium
  • Gastrointestinal hemorrhaging
  • Vomiting
  • Hypokalemia
  • Hepatitis
  • Kidney failure
  • Respiratory failure

Underdosing

ICD-10-CM also adds a new category for underdosing, which may require additional documentation.

Underdosing is defined simply as taking less of a medication or substance than is prescribed or instructed, whether by a physician or the drug packaging, McCall says. Underdosing may be intentional or accidental.

The instructional notes at the beginning of category T36 instruct coders to report an additional code for the intent of underdosing.

In ICD-9-CM, underdosing is typically coded as non-compliance with medical care, but patients can be non-compliant for a number of reasons. ICD-10-CM includes specific codes that identify why a patient may be taking less of a drug that prescribed or instructed.

The first reason is failure in dosage during medical or surgical care (codes Y63.61, Y63.8–Y63.9). “In this day and age, I hope this doesn’t happen very often,” McCall says. “But one of the most common adverse events in a hospital setting is an error in drugs.”

When the patient initiates taking less of a medication, it can be intentional or unintentional and ICD-10-CM includes codes for both scenarios.

Coders will chose from codes in categories Z91.12- and Z91.13- as an additional code.

Coders will need to know if the patient is intentionally taking less of a medication because of financial hardship. For example, the patient can’t afford the medication and therefore only takes the dose every other day or takes one-half of the prescribed dose to make the medication last longer. For cases of financial hardship, coders would report Z91.120 in addition to the underdosing code.

Underdosing may also be unintentional. For example, a patient may suffer from Alzheimer’s disease and forget to take the medication. If the underdosing is caused by an age-related debility, coders would report Z91.130 in addition to the underdosing code.

Sixth character
One way to distinguish between the types of poisonings, adverse events, and underdosing is by looking at the sixth character. A sixth character of 1-4 denotes a poisioning, a 5 denotes adverse events, and 6 is for underdosing.

For example, a patient is poisoned by Thorazine. Coders have four codes to choose from for an actual poisoning:

  • T43.3X1, poisoning by phenothiazine antipsychotics and neuroleptics, accidental (unintentional)
  • T43.3X2, poisoning by phenothiazine antipsychotics and neuroleptics, intentional self-harm
  • T43.3X3, poisoning by phenothiazine antipsychotics and neuroleptics, assault
  • T43.3X4, poisoning by phenothiazine antipsychotics and neuroleptics, undetermined

Many of the codes in the T36T50 range, such as the codes above, require a seventh character to denote the encounter, McCall says. In order for these codes to be valid, coders must add the seventh character. The Table of Drugs itself does not specify when a code requires a seventh character, so coders must
check the Tabular Index.

Seventh character choices for codes in the Table of Drugs include:

  • A, initial encounter 
  • D, subsequent encounter
  • S, sequela

Remember that these codes often use placeholders, which need to be included for the code to be valid, McCall says. For example, many of the codes in category T36 (poisoning by, adverse effect of and underdosing of systemic antibiotics) require an X placeholder as the fifth character.

So if a patient is seen for an initial visit for an accidental poisoning by penicillins, report T36.0X1A. The sixth character denotes the type of poisoning (accidental) and the seventh character denotes the encounter type.

Similarly, if a patient is seen for a subsequent visit for underdosing of antiviral drugs, report T37.5X6D. The fifth character X is a placeholder so the sixth and seventh characters end up in the correct place.

Email your questions to Senior Managing Editor Michelle A. Leppert, CPC, at mleppert@hcpro.com.



Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Outpatient!

Most Popular